Insulin overdose: What should I know?

Insulin overdose requires immediate medical attention. Even though some individuals might use large amounts of insulin intentionally, others take too much by accident. Regardless of the cause for overdose, insulin overdose requires immediate treatment. Remember that even with proper care, it can progress to a medical emergency.

What is the right dosage?

Just like with all medications, the right amount of insulin must be taken. The proper dosage can provide benefit without harm. The right dosage depends on various factors such as the time of day and if resistant to insulin.

insulin-overdose
The excess amount of insulin in the bloodstream causes the cells in the body to rapidly absorb glucose from the blood. It also causes the liver to release less glucose. These can result to a dangerous drop in the glucose levels in the blood which is called hypoglycemia.

Insulin is available in various forms and the strength also varies. Those who are insulin resistant might require more though. All these factors are required to determine the correct dosage.

Indications of overdose insulin

The excess amount of insulin in the bloodstream causes the cells in the body to rapidly absorb glucose from the blood. It also causes the liver to release less glucose. These can result to a dangerous drop in the glucose levels in the blood which is called hypoglycemia.

The blood requires the right amount of glucose so that the body can function properly. Remember that glucose in the fuel of the body. Without glucose, the body could not function optimally. The severity of the situation depends on how low the blood sugar level drops as well as the person.

When to seek medical attention

Whether insulin overdose is intentional or accidental, it is a dangerous condition. There are instances of high insulin and low blood sugar that can be managed with sugar. The serious symptoms and hypoglycemia that does not respond to treatment must be treated as an emergency.

If an individual is experiencing severe symptoms, immediate action must be taken right away. Call for emergency assistance and administer glucagon if it is available.

More Information / Disclaimer

The information posted on this page on insulin overdose is for learning purposes only. Learn to recognize and manage sudden medical emergencies by taking a standard first aid course with Mississauga First Aid.

Leave a Comment

Your email address will not be published.

Please complete this captcha * Time limit is exhausted. Please reload CAPTCHA.